We describe a case of severe hypocalcemia after methimazole treatment for Graves disease, which closely resembles classic hungry bone syndrome.
A 41-year-old woman with a history of Graves disease presented to our Internal Medicine ward with tachyarrythmia. Laboratory data showed a severe hyperthyroidism, an ecocardigraphy demonstrated a dilated cardiomyopathy. The patient was given beta-blockers, low molecular weight heparin, and methimazole (30 mg/day). One month after the start of treatment she was readmitted to hospital with dyspnea, tachyarrhythmia, and hypotension. Few hours after admission the patient experienced a tetanic crisis. Total serum calcium was 1.83 mmol/l (normal, 2.102.55 mmol/l), and ionized calcium was 0.84 mmol/l (normal, 1.191.29 mmol/l). The patient had low thyroid hormone levels. Methimazole was stopped and levothyroxine was started at a low dose. In addition, the patient was given IV calcium gluconate (720 mg elemental calcium per day), magnesium sulphate (2 g per day), and potassium chloride (30 mEq per day), following a complete resolution of tetanic symptoms and normalization of serum and ionized calcium.
It is assumed that hypocalcemia was a complication of medical therapy for thyrotoxicosis. Thus far, only a few cases of hypocalcemia after medical treatment of hyperthyroidism have been reported. To the best of our knowledge, this patient is second case of hungry bone syndrome following drug treatment of thyrotoxicosis in the literature. We suggest following serum calcium levels for the first few weeks of methimazole therapy in hyperthyroid patients.
03 - 07 May 2008
European Society of Endocrinology